Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 56, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 23, 2000, 8:57 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 8:57 PM EDT (00:57 UTC)
- Expired
- May 23, 2000, 9:40 PM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Fayette County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 73 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 9:05 PM EDT | Thunderstorm Wind | Monessen, PA | Thunderstorm winds downed several trees and power lines. |
| May 23, 9:05 PM EDT | Thunderstorm Wind | Belle Vernon, PA | Thunderstorm winds downed several trees and power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 6:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
680 WUUS51 KPBZ 240058 SVRPIT PAC051-129-240145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 857 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTMORELAND COUNTY IN PENNSYLVANIA FAYETTE COUNTY IN PENNSYLVANIA * UNTIL 940 PM EDT * AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES SOUTHEAST OF MOUNT PLEASANT...OR ABOUT 15 MILES SOUTHEAST OF CONNELLSVILLE...MOVING SOUTHEAST AT 40 MPH. <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 6:48 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 23, 6:48 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 648 PM EDT TUE MAY 23 2000 UPDATED ZNS FOR SVR TSTM WATCH. FCSTID = 14 PIT 57 80 56 74 / 60 60 40 10 MGW 57 80 56 74 / 60 60 40 10 .PBZ... MD...NONE. OH...SEVERE THUNDERSTORM WARNING UNTIL 712 PM EDT TUESDAY FOR ZONES OHZ040...OHZ068...OHZ041...OHZ057...OHZ050. SEVERE THUNDERSTORM WARNING UNTIL 707 PM EDT TUESDAY FOR ZONE OHZ068. SEVERE THUNDERSTORM WARNING UNTIL 729 PM EDT TUESDAY FOR ZONE OHZ041. SEVERE THUNDERSTORM WARNING UNTIL 733 PM EDT TUESDAY FOR ZONE OHZ057. SEVERE THUNDERSTORM WARNING UNTIL 724 PM EDT TUESDAY FOR ZONE OHZ050. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES PAZ007>008...PAZ013>015...PAZ020>022...PAZ029>032. WV...SEVERE THUNDERSTORM WARNING UNTIL 712 PM EDT TUESDAY FOR ZONE WVZ001. SEVERE THUNDERSTORM WARNING UNTIL 724 PM EDT TUESDAY FOR ZONE WVZ001. SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT EDT WEDNESDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023.
In the hours before
Special weather statement, May 23, 6:26 PM EDT, 2 hours 31 minutes before
WEST VIRGINIA AREAL OUTLINE FOR SEVERE THUNDERSTORM WATCH NUMBER 115 NATIONAL WEATHER SERVICE PITTSBURGH PA...CORRECTION REMOVING TUCKER 626 PM EDT TUE MAY 23 2000 OHC013-019-029-031-059-067-081-111-119-121-157-240400- IN OHIO 11 COUNTIES CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON BELMONT JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT. THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. PAC003-005-007-019-031-051-059-073-085-121-125-129-240400- IN PENNSYLVANIA 12 COUNTIES ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE GREENE LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT. THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. WVC009-029-049-051-061-069-077-103-240400- IN WEST VIRGINIA 9 COUNTIES HANCOCK MARION MARSHALL MONONGALIA BROOKE OHIO PRESTON WETZEL ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TONIGHT. THUNDERSTORMS CONTAINING HAIL TO 2 INCHES IN DIAMETER...WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREAS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 23, 8:47 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
847 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM RILLTON PA WIND DAMAGE
05/23/00 WESTMORELAND TREES DOWN
NNNNThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:00 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 60 min |
| May 24, 6:45 AM EDT | Severe Thunderstorm Warning | PBZ | Greene | 65 min |
| May 24, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 57 min |
| May 24, 4:05 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion | 65 min |
| May 24, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 47 min |
| May 24, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 48 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.